Salbutamol is usually a well tolerated drug. The incidence and severity of its side effects depend on dosage and route of administration. Overall, serious side effects of salbutamol are unusal. It may causes the following side effects-
Musculoskeletal side effects:
A fine tremor of skeletal muscle especially in the hands is the most common side effect of salbutamol. This effect is dose dependent and is caused by a direct action on skeletal muscle. The incidence of tremor is lower in low dosage. Rarely, salbutamol may causes muscle cramps.
Cardiovascular side effects:
Salbutamol tablets may produce clinically significant cardiovascular side effects such as palpitation, tachycardia, chest discomfort, angina, and hypertension. These side effects are uncommon at recommended doses of salbutamol, if they occur, the drug may need to be discontinued. Sometimes salbutamol may produce electrocardiogram (ECG) changes, such as ST segment depression, flattening of the T wave and prolongation of the QT interval. Therefore, salbutamol tablets should be used with caution in patients with cardiovascular diseases, especially cardiac tachyarrhythmias, coronary insufficiency, and hypertension.
Central nervous system side effects:
Nervousness, headache, dizziness, insomnia, restlessness, irritability, weakness, and drowsiness may develop after administration of salbutamol.
Gastrointestinal side effects:
Sometimes nausea may develop after intake of salbutamol.
Genitourinary side effects:
Difficulty in micturition may occur.
Significant hypokalemia may develop in some patients after administration of salbutamol, possibly through intracellular shunting of potassium. Hypokalemia may produce adverse cardiovascular effects.
After administration of oral salbutamol, hypersensitivity reactions such as urticaria, rash, angioedema, and bronchospasm may occur in rare cases.
Rarely, Stevens-Johnson syndrome may develop after administration of oral salbutamol in children.
Salbutamol may produce paradoxical bronchospasm, that may be life threatening. It is a condition in which narrowing of the airway occurs after intake of salbutamol, causing more breathing difficulty and coughing. The true mechanism of this phenomenon remains unknown. If it develops, salbutamol should be discontinued immediately and alternative therapy should be instituted.